Winter Storm, Bollinger
- When
- January 16, 3:00 AM CST to 2:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
The storm hit during the morning commute time on a weekday, so it had a major impact on traffic. The snow fell at the rate of 1 to 2 inches per hour around the morning drive time.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The storm hit during the morning commute time on a weekday, so it had a major impact on traffic. The snow fell at the rate of 1 to 2 inches per hour around the morning drive time. Many schools cancelled classes. By noon, most of the accumulating snow had ended, leaving a blanket of 3 to 4 inches in most places. Cold temperatures limited the effectiveness of salt used by road crews, and some minor blowing and drifting occurred. Temperatures were in the 20's during the snowstorm, and around 10 by the morning of the 17th. Refreezing of moisture occurred after dark, causing another round of accidents after the snow had ended. The snow was caused by a moderately strong upper level disturbance that moved east from the Plains, then across Tennessee. A weak low pressure system followed about the same path, passing just south of Missouri and Kentucky. Some specific snowfall totals included: 4 inches at New Madrid, 3.5 inches at Cape Girardeau, 3 inches at Sikeston, Perryville, and Van Buren, and 2 inches at Doniphan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 16, 2:17 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 217 AM CST THU JAN 16 2003 DEVELOPING WINTER STORM STILL POSING CONCERNS REGARDING SNOWFALL AMOUNTS...TIMING...ETC. WIND PROFILER TIME SECTIONS FROM NEDOSHA AND HEBRON KANSAS...AS WELL AS PROFILER NETWORK IN OK ARE SUGGESTING CLOSED CIRCULATION AT 925 MB/850 MB OVER SERN KS AT 06Z...WITH AN IMPLIED PROGRESSIVE OPEN WAVE /TROUGH/ AT 500 MB. THESE FEATURES WERE MOVING DUE EAST AND PHASING IN WITH THE UPPER TROUGH. THE NET INCREASE IN LIFT SHOULD ALLOW FOR A RAPID EXPANSION OF THE SNOW SHIELD ACROSS SOUTHERN MISSOURI THROUGH 12Z. AVN/RUC KEEP THE SURFACE LOW FURTHER S ACROSS CNTRL/SRN AR THROUGH 15Z THU. MSAS 3 HR PRESSURE FALLS DO SHOW DISTINCT RISE/FALL SIGNATURES LEADING INTO NWRN MS. HOWEVER...DEEPER SURFACE PRESSURE FALLS /1-2MB/ SHOW UP ACROSS SOUTHERN IL IN THE VICINITY OF A WEAK E-W ORIENT SFC-925 MB TROUGH. I AM INCLINED TO TRANSLATE THE SURFACE LOW A LITTLE FURTHER NORTH ALONG THE SW MO/NWRN AR BORDER OVERNIGHT...GRADUALLY MOVING BETWEEN MEM-MKL BETWEEN 15-18Z THIS MORNING....EVENTUALLY MOVING SOUTH OF BNA BY 00Z. THE 11-3.9 MICRON SATELLITE DIFFERENCING CHANNEL SHOW SFC-850 MB MOISTURE ACROSS ERN TX...ALL OF ARK AND LA AT 07Z THIS MORNING. THIS IS JUST TO THE EAST AND SOUTHEAST OF THE LOW AND THERMAL RIDGE THAT WAS ORIENTED FROM SWRN MO THROUGH CENTRAL IL ON THE MANDATORY LEVEL UPPER AIR CHARTS AT 00Z THURSDAY. THE INCLUSION OF THIS LOWER LEVEL MOISTURE...ALONG WITH THE UPPER LEVEL SEEDER-FEEDER ICE CRYSTALS...SHOULD LEAD TO RAPID SNOW DEVELOPMENT THIS MORNING. AT THIS TIME...I AM INCLINED TO LEAN CLOSER TO A 12 TO 1 SNOW RATIO AS THE SNOW WORKS ACROSS THE SOUTHERN BORDER COUNTIES OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY...WITH 15 TO 1 RATIO FURTHER IN THE NORTHERN 1/2 OF THE CWA. I SUSPECT THIS WILL SHAVE OFF AN INCH OR SO IN TOTAL ACCUMULATION IN THE SOUTH. IN THE NORTH 1/2 OF THE PAH FORECAST AREA...I AM CONCERNED THAT DEFORMATION SNOW/WARM CONVEYOR BELT PCPN REGIME MAY BE TOO HIGH...SO WILL CONSIDER LOWER MAX SNOWFALL TOTALS BACK TO THE 3-5 INCH RANGE...ACROSS SOUTHWEST INDIANA AND OVER SOUTHERN ILLINOIS...NORTH OF CRAWLEYS RIDGE / IL ROUTE 13/. SNOWFALL AMOUNTS SHOULD BE SOMEWHAT ENHANCED AROUND MID MORNING /14-16Z/ OVER SERN MO BY SOME UPSLOPE FLOW. AS THE MORNING PROGRESSES...SNOW ACCUMULATION WILL DIP A LITTLE OVER SOUTHERN IL AND EXTREME WESTERN KENTUCKY...UNTIL THE COLDEST AIR WITH THE UPPER LEVEL TROUGH MOVES OVER THE WARM CONVEYOR BELT...SHARPENING LAPSE RATES OVER EXTREME SOUTHERN KENTUCKY. ISOLATED THUNDERSTORMS MAY BE POSSIBLE SOUTH OF A MAYFIELD...BENTON KENTUCKY LINE DURING THE LATE MORNING EARLY AFTERNOON...WITH THE BEST PROBABILITY OF UPRIGHT CONVECTION/I.E. THUNDERSTORMS FROM THE LAND BETWEEN THE LAKES...EASTWARD TO GREENVILLE KENTUCKY...INCLUDING HOPKINSVILLE. THIS MAY LEAD TO SOME ISOLATED HIGH SNOW TOTALS. FOR THE SOUTHERN 1/2 OF THE CWA...WILL LIKELY LEAN TOWARD A 3 TO 7 INCH SNOWFALL TOTAL FOR TODAY. SUSPECT THE HEAVIEST SNOW WILL LIE NEAR A LINE FROM LAKE WAPPAPPELLO MO...MAYFIELD AND HOPKINSVILLE KY TODAY. I WILL LEAVE THE WINTER STORM WARNING IN THROUGH EARLY THIS EVENING...WITH THE MAIN HAZARD DURING THE LATE AFTERNOON AND EARLY EVENING ASSOCIATED WITH BLOWING SNOW AND WIND CHILLS. THE DAY CREW MAY WISH TO REVISIT THE EXPIRATION TIME...IF THE SYSTEM MOVES FASTER THAN EXPECTED TODAY. DEPENDING ON THE SNOW COVER...AND GIVEN THE SIGNIFICANT DROP IN THICKNESSES OVER THE REGION TONIGHT AND FRIDAY...I WILL CONSIDER DROPPING TEMPS A CATEGORY FOR FRIDAY NIGHT INTO EARLY SATURDAY. GIVEN THE CURRENT WEATHER...DO NOT PLAN TO TINKER MUCH WITH THE 3-7 DAY PORTION OF THE FORECAST AT THIS TIME. THANKS LSX FOR COORDINATION ON SNOWFALL AMOUNTS. .PAH....WINTER STORM WARNING TODAY THROUGH EARLY THIS EVENING FOR THE ENTIRE CWA. SMITH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1100 PM CST WED JAN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TONIGHT SNOW IS EXPECTED TO DEVELOP LATE TONIGHT...GENERALLY NORTHWEST OF A LINE FROM POPLAR BLUFF MISSOURI TO CARBONDALE ILLINOIS TO EVANSVILLE INDIANA. THIS IS WHERE A WINTER STORM WARNING IS IN EFFECT STARTING LATE TONIGHT. THE SNOW IS EXPECTED TO SHIFT EAST DURING THE EARLY MORNING HOURS...REACHING PORTIONS OF WEST KENTUCKY AROUND DAYBREAK. SOME MINOR ACCUMULATION IS POSSIBLE...MAINLY ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND PORTIONS OF SOUTHWEST INDIANA LATE TONIGHT. AMOUNTS ANYWHERE FROM A DUSTING TO AN INCH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A WINTER STORM WARNING IS IN EFFECT THURSDAY AND THURSDAY EVENING FOR ALL OF THE FOUR STATE AREA. SNOW IS EXPECTED THROUGHOUT THE DAY...AND MAY BE HEAVY AT TIMES ACROSS THE REGION. BY THURSDAY EVENING...TOTAL ACCUMULATIONS COULD BE ON THE ORDER OF 4 INCHES... WITH ISOLATED AMOUNTS UP TO 8 INCHES POSSIBLE. THERE IS EVEN A CHANCE OF SOME THUNDER SNOW ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY...DUE TO THE EXPECTED INTENSITY OF THE STORM SYSTEM...AS ITS CENTER PASSES CLOSE TO...OR JUST SOUTH OF SOUTHEAST MISSOURI AND WEST KENTUCKY. FOR ADDITIONAL INFORMATION REGARDING THIS DEVELOPING WINTER WEATHER STORM...PLEASE REFER TO THE PRODUCT /SDFWSWPAH/. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH NEXT WEDNESDAY... DESPITE THE FACT A COUPLE OF WEATHER SYSTEMS WILL BE PASSING ACROSS THE AREA...ONE SATURDAY WITH A CHANCE OF SNOW...AND EARLY NEXT WEEK...WITH A CHANCE OF RAIN AND/OR SNOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL MEASUREMENTS WILL LIKELY BE REQUESTED FROM REGIONAL COOPERATIVE OBSERVERS AND STORM SPOTTERS BEGINNING LATE TONIGHT AND CONTINUING THROUGH THE DAY THURSDAY. IF DRIFTING SNOW BECOMES AN ISSUE...INFORMATION REGARDING BLOWING AND DRIFTING SNOW WOULD PROVE USEFUL AS WELL. PRESLEY
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340731, 5340732, 5340733, 5340734, 5340735, 5340736, 5340737, 5340738, 5340739, 5340740.